Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

REVIEW ARTICLE
[View FULLTEXT] [Download PDF
 
Year : 2006  |  Volume : 52  |  Issue : 1  |  Page : 51-56  

Drug-Induced Myocardial Infarction Secondary to Coronary Artery Spasm in Teenagers and Young Adults

Ayman AEI Menyar 
 Department of Cardiology and Cardiovascular Surgery, Hamad Medical Corporation Doha, Qatar

Correspondence Address:
Ayman AEI Menyar
Department of Cardiology and Cardiovascular Surgery, Hamad Medical Corporation Doha
Qatar

There is no published registry for drug-induced acute myocardial infarction (AMI) with subsequent patent coronary angiogram in teenagers. To highlight the mechanism and impact of drug-induced MI with patent coronary arteries among teenagers who have relatively few coronary risk factors in comparison with older patients, we conducted a review of the literature. In this review most of the pertinent published (English and non-English) articles through the Medline, Scopus, Cochrane Database of Systematic Reviews, and EBSCO Host research databases from 1970 to 2005 have been revised. Teenagers and young adults with AMI and subsequent patent coronary angiogram were included. In those cases drug-induced coronary spasm was highlighted. Among 220 articles (>12000 cases) related with AMI with normal coronary angiogram, 50 articles (~100 cases) reported the role of drug in AMI secondary to coronary artery spasm (CAS). There is no well-conducted trial for AMI secondary to CAS in young adults but only a series of case reports, and the diagnosis in most of cases was based on the clinical and laboratory findings without provocation. CAS was associated with 12 illicit substances in teenagers (i.e., cocaine, marijuana, alcohol, butane, and amphetamine). Smoking is not only the initiative but also might harbor other illicit substances that increase the risk for CAS. Cocaine-associated AMI is the most frequent in various research papers. CAS was reported with 19 types of medications (i.e., over-the-counter, chemotherapy, antimigraine, and antibiotics) without strong relation to age. Despite drug-induced AMI being not a common event, attention to smoking and drugs in teenagers and young adults will have major therapeutic and prognostic implications.


How to cite this article:
Menyar AA. Drug-Induced Myocardial Infarction Secondary to Coronary Artery Spasm in Teenagers and Young Adults.J Postgrad Med 2006;52:51-56


How to cite this URL:
Menyar AA. Drug-Induced Myocardial Infarction Secondary to Coronary Artery Spasm in Teenagers and Young Adults. J Postgrad Med [serial online] 2006 [cited 2021 Apr 17 ];52:51-56
Available from: https://www.jpgmonline.com/article.asp?issn=0022-3859;year=2006;volume=52;issue=1;spage=51;epage=56;aulast=Menyar;type=0


 
Saturday, April 17, 2021
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer